Montana, 2018Hail and Damaging Wind in Montana, June 9, 2018
June 9, 2018 · NWS TFX · 2 events in 2 counties and zones
A Pacific cold front swept eastward through north-central Montana during the afternoon and evening of 9 June 2018. This front encountered a warm, relatively-humid, and unstable air mass amidst moderate to strong vertical wind shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific cold front swept eastward through north-central Montana during the afternoon and evening of 9 June 2018. This front encountered a warm, relatively-humid, and unstable air mass amidst moderate to strong vertical wind shear. Accordingly, scattered showers and thunderstorms, including supercells, developed. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 9, 2:01 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 9, 2:01 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
301 PM MDT Sat Jun 9 2018
.SYNOPSIS...
A cold front will move through the region tonight, producing
showers and thunderstorms. Some storms could be severe early this
evening. Much colder temperatures will move into the region by
Sunday morning, with snow possible over the higher elevations of
Southwest MT and the Rocky Mountain Front. Generally dry
conditions are expected over the Plains for Sunday afternoon
through Monday, but afternoon highs will be well below normal,
generally in the 50s and 60s.
&&
.DISCUSSION...
Tonight through Sunday...A strong Pacific cold front is moving
into western Montana. This front will move eastward through the
region tonight. Expect showers and thunderstorms along the front.
Some storms will be severe over portions of Central/North Central
MT, mainly before 9 PM this evening. The airmass is more unstable
as you go east, but no lift at the moment to trigger any storms in
the Lewistown area. That could change later this evening. As
colder air moves into the region tonight, the rain will change to
snow, mainly for elevations above 6000 feet. A winter weather
advisory was issued for the higher elevations for those recreating
that might be unprepared for cold/snow. Temperatures will be
below normal on Sunday along with gusty west winds. Wind speeds
should remain below warning criteria.
For Monday through Wednesday, expect a few showers to exit the
region on Monday, as temperatures climb back above seasonal
normals by Wednesday. Generally dry/quiet conditions expected on
Tue into Wed.
Wed night through Saturday...Another upper level trof will move
through the region, producing a chance for showers/thunderstorms.
Some models indicate isolated areas of heavy rainfall on Thursday.
Temperatures will cool to near normal by the end of the week.
Brusda
&&
.AVIATION...
UPDATED 1530Z.
VFR conditions early this afternoon will give way to a strong cold
frontal passage this evening along with lowering ceilings.
Rain/thunderstorms...some severe expected with the frontal
passage. Expect rain to change to snow over the mountains. IFR
conditions are possible in areas of precipitation.
Mountains/passes will become obscured at times after 00z Sun.
Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 48 61 41 61 / 80 70 30 20
CTB 44 58 39 58 / 100 40 30 20
HLN 48 59 39 61 / 90 50 30 20
BZN 45 61 35 59 / 50 70 40 20
WEY 38 54 27 53 / 10 30 30 20
DLN 41 55 32 57 / 70 40 30 20
HVR 52 69 43 64 / 40 30 10 20
LWT 48 64 38 58 / 30 20 10 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 10 AM MDT Sunday above 6000
feet for Beaverhead...Central and Southern Lewis and Clark...
Gallatin...Jefferson...Madison...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 9, 2:13 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT SAT JUN 9 2018
MTZ010-044-092130-
Eastern Glacier-Toole-
313 PM MDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES...
At 313 PM MDT, a strong thunderstorm was located 22 miles west of
Sunburst, or 23 miles north of Cut Bank, moving northwest at 40 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Eastern Glacier and northwestern Toole Counties.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4894 11213 4888 11247 4899 11258 4900 11256
4900 11218
TIME...MOT...LOC 2113Z 155DEG 35KT 4897 11239
KJSpecial weather statement, Jun 9, 2:21 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
321 PM MDT SAT JUN 9 2018
MTZ009-010-092145-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
321 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GLACIER COUNTY UNTIL 345
PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of South Browning, or 24 miles west of Cut Bank, moving
north at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Browning, North Browning and South Browning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
LAT...LON 4900 11246 4832 11263 4832 11299 4900 11323
TIME...MOT...LOC 2120Z 166DEG 41KT 4851 11283
KJ
Special weather statement, Jun 9, 2:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
331 PM MDT SAT JUN 9 2018
MTZ048-092145-
Southern Rocky Mountain Front-
331 PM MDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEWIS AND CLARK
AND SOUTHWESTERN TETON COUNTIES...
At 331 PM MDT, a strong thunderstorm was located 17 miles northwest
of Augusta, or 20 miles west of Choteau, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pishkun Reservoir.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4759 11253 4768 11276 4797 11261 4784 11225
TIME...MOT...LOC 2131Z 208DEG 32KT 4771 11260
Coulston
Special weather statement, Jun 9, 2:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT SAT JUN 9 2018
MTZ009-046-048-092230-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Pondera-
358 PM MDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PONDERA AND NORTH
CENTRAL TETON COUNTIES...
At 357 PM MDT, a strong thunderstorm was located 14 miles southwest
of Valier, or 22 miles west of Conrad, moving northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Valier, Pendroy and Dupuyer.
This includes the following highways...
Interstate 15 between mile markers 345 and 348.
Highway 89 between mile markers 59 and 79.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4828 11188 4798 11240 4813 11266 4849 11225
TIME...MOT...LOC 2157Z 221DEG 33KT 4813 11244
Coulston
Special weather statement, Jun 9, 3:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT SAT JUN 9 2018
MTZ010-044-092230-
Eastern Glacier-Toole-
409 PM MDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GLACIER
AND NORTHWESTERN TOOLE COUNTIES...
At 409 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles northwest of Cut Bank to near
Kevin. Movement was northeast at 50 mph.
Wind gusts up to 50 mph, brief heavy rain, and pea size hail are
possible with these storms.
Locations impacted include...
Sunburst, Kevin, Sweet Grass, Oilmont and Santa Rita.
This includes Interstate 15 between mile markers 378 and 397.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4900 11151 4865 11195 4885 11278 4900 11268
TIME...MOT...LOC 2209Z 214DEG 43KT 4894 11259 4881 11196
Coulston
Special weather statement, Jun 9, 3:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT SAT JUN 9 2018
MTZ044-092245-
Toole MT-
429 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL
445 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sunburst, or 21 miles northeast of Cut Bank, moving
northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sweet Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
LAT...LON 4900 11181 4888 11195 4891 11211 4894 11216
4900 11215
TIME...MOT...LOC 2229Z 205DEG 32KT 4890 11207
KJThunderstorm Wind, Toole
- When
- June 9, 3:30 PM MST
- Where
- Toole County, 6 mi NNW of Sunburst
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.960, -111.951
MT DOT sensor 6-miles NNW of Sunburst reported 62-mph peak gust from thunderstorm.
Hail, Judith Basin
- When
- June 9, 6:20 PM MST
- Where
- Judith Basin County, 2 mi NW of Benchland
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -110.050
Spotter reported ping pong ball-size hail 2-miles NW of Benchland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750848, 750849.